Michigan, 2012

Winter Weather in Michigan, December 9 to 10, 2012

December 9 to 10, 2012 · NWS MQT · 5 events in 5 counties and zones

A weakening low pressure system moving east through Lower Michigan produced moderate snow over portions of west and central Upper Michigan from the 9th into the morning of the 10th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A weakening low pressure system moving east through Lower Michigan produced moderate snow over portions of west and central Upper Michigan from the 9th into the morning of the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 9, 8:57 AM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Dec 9, 8:57 AM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
957 AM EST SUN DEC 9 2012

.UPDATE...
ISSUED AT 956 AM EST SUN DEC 9 2012

THE SOUTHWARD SHIFT OF THE MODELS OVER THE LAST 18-24HRS WITH THE
SURFACE LOW AND IT TRANSFORMING INTO A SURFACE TROUGH TODAY HAS LED
TO AN INTERESTING DECISION WITH RESPECT TO SOME OF THE HAZARDS.
SNOW IS CURRENTLY SOUTHWEST OF A LINE FROM ASHLAND THROUGH
MILWAUKEE. LATEST SHORT RANGE AND HIRES MODELS INDICATING BEST
OPPORTUNITY FOR ADVISORY SNOW FROM THE SYSTEM ALONG THE WISCONSIN
BORDER AND NEAR LAKE MICHIGAN WITH SOME LAKE ENHANCEMENT LATE THIS
AFTERNOON THROUGH THE EVENING. AWAY FROM THIS AREA...VERY LOW
CONFIDENCE IN SEEING ENOUGH SNOW FOR ADVISORY CRITERIA FOR SOME
AREAS...ESPECIALLY FOR NORTHERN IRON...EASTERN GOGEBIC...SOUTHEAST
ONTONAGON AND SOUTHERN HOUGHTON COUNTIES. THEY WILL BE ON THE EDGE
OF THE BETTER SYSTEM SNOW AND AWAY FROM THE LAKE ENHANCED SNOW THAT
MAY SAVE THE ADVISORY FOR OTHER PARTS OF THE CWA NEAR LAKE SUPERIOR.
THE LAKE ENHANCEMENT WILL LIKELY INCREASE AFTER MIDNIGHT AS WINDS
TURN TO THE NORTH-NORTHEAST AND FAVOR THE WESTERN SHORELINE FROM
IRONWOOD THROUGH HOUGHTON AND THEN THE HIGHER TERRAIN OF EASTERN
BARAGA AND NORTHERN MARQUETTE COUNTIES...AND POTENTIALLY FAR WESTERN
ALGER COUNTY. THE MOST FAVORABLE PERIOD FOR LAKE ENHANCED SNOW WILL
BE LATE TONIGHT INTO THE FIRST PART OF TOMORROW MORNING. BUT...WITH
THE WINDS BACKING THROUGH TONIGHT AND MONDAY...THE OPPORTUNITY FOR
MORE THAN A BRIEF 1-3 INCHES WILL BE LIMITED.

BASED OFF LOCAL SNOW AND VEHICLE ACCIDENT DATA...EVEN SEEING 1IN OF
SNOW GREATLY INCREASES ACCIDENTS IN THE AREA. THUS...EVEN THOUGH
SOME OF THE MENTIONED AREAS OF CONCERN WILL LIKELY ONLY SEE 1-3IN OF
SNOW...WILL LEAVE THE ADVISORY IN PLACE AT THIS POINT. MADE
ADJUSTMENTS TO POPS AND SNOW AMOUNTS FOR TODAY TO BETTER MATCH
LATEST MODEL RUNS. THIS RESULTED IN A REDUCTION OF SNOW AMOUNTS IN
SOME AREAS OF AROUND 0.5-1.0IN.
&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 528 AM EST SUN DEC 9 2012

WV IMAGERY AND RUC ANALYSIS INDICATED A BROAD MID/UPPER LEVEL TROUGH
FROM THE ROCKIES INTO THE CNTRL AND NRN PLAINS. A VIGOROUS SHORTWAVE
TROUGH EXTENDED FROM CNTRL SOUTH DAKOTA INTO NRN NEBRASKA.
UPSTREAM...ANOTHER SHRTWV WAS DIGGING SOUTHEAST INTO THE CNTRL
ROCKIES. AT THE SFC...EASTERLY FLOW WAS INCREASING OVER THE REGION
BTWN LOW PRES OVER SE SOUTH DAKOTA AND A RIDGE FROM SASK AND CNTRL
MANITOBA INTO NRN ONTARIO. STRONG 700-300 MB QVECTOR CONV AHEAD OF
THE SHORTWAVE ALONG WITH STEEP 700-500 MB LAPSE RATES FROM 7C TO
8C/KM SUPPORTED STRONG UPWARD MOTION AND AREAS OF MODERATE TO HEAVY
SNOW OVER WRN INTO CNTRL MN WHERE THE LOW LEVEL MOISTURE INFLOW WAS
MOST FAVORABLE.

THE MODELS HAVE TRENDED SOUTHWARD WITH THE SHRTWV AND ASSOCIATED SFC
LOW/TROUGH AS IT PROGRESSES TO THE EAST. SIMILAR TO PREVIOUS MODEL
RUNS...THE SHRTWV ALSO SHEARS OUT AND WEAKENS AS IT MOVES TO THE
NORTHEAST. IN ADDITION...THE DRY EASTERLY FLOW OUT OF ONTARIO INTO
UPPER MI WILL HELP DELAY THE ONSET OF THE SNOW AND MAY HELP LOWER
OVERALL SNOWFALL AMOUNTS. SO...WINTER WEATHER ADVISORY START TIMES
WERE ADJUSTED ACCORDINGLY.

THE STRONGEST 280K-290K ISENTROPIC LIFT AND 800-600 MB FGEN LATE
THIS AFTERNOON AND EVENING IS EXPECTED CLOSEST TO THE SRN CWA...FROM
NRN WI INTO NRN LAKE MI. MODELS QPF VALUES FROM 0.15 TO 0.40 INCH
ARE STILL POSSIBLE AS THE AREA OF MODERATE TO STRONG QVECTOR CONV
AND WAA/ISENTROPIC LIFT BRUSH THE CWA. WITH THE STRONGEST OMEGA
REMAINING ABOVE THE DENDRITIC GROWTH ZONE FROM ABOUT 5K TO 9K
FT...SNOW/WATER RATIOS SHOULD REMAIN AT OR BELOW 15/1. SYNOPTIC
SNOWFALL AMOUNTS IN THE 2 TO 5 INCH RANGE ARE POSSIBLE MAINLY LATE
THIS AFTERNOON AND THIS EVENING. THE WIDESPREAD SNOW SHOULD DIMINISH
OVERNIGHT AS THE SHORTWAVE MOVES OFF TO THE NE AND WEAKENS.

WITH 850 MB TEMPS AROUND -8C...THE HIGHER RES MODELS INDICATED THE
POTENTIAL FOR BANDS OF LAKE ENHANCED SNOW DEVELOPING OFF OF LAKE
MICHIGAN THAT MAY BOOST SNOW TOTALS FROM THE GARDEN PENINSULA TO
ESC AND MNM. THERE IS LESS CONFIDENCE THAT THE ERLY FLOW INTO THE
KEWEENAW WILL ADD TO SNOW AMOUNTS WITH THE STRONGER DYNAMICS TO THE
SOUTH AND THE INFLUENCE OF THE DRY EAST FLOW.

AS THE LOW LEVEL TROUGH SLIDES TO THE EAST...EXPECT CYCLONIC N TO NE
FLOW TO BRING AN INCREASE IN LAKE EFFECT SNOW TO NEAR IWD AND N
CNTRL UPPER MI LATE TONIGHT.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 528 AM EST SUN DEC 9 2012

SYNOPTIC FORCING WILL BE EAST OF THE AREA BY MONDAY MORNING.
HOWEVER...NORTHERLY AND NORTHEASTERLY WINDS WILL ALLOW LAKE EFFECT
TO LINGER INTO THE EARLY AFTERNOON HOURS. AS FLOW BECOMES MORE
ANTICYCLONIC PARAMETERS DO NOT SUGGEST LAKE SNOWS WILL BE OVERLY
HEAVY. THE BEST CHANCE FOR AN ADDITIONAL FEW INCHES OF SNOW WILL BE
OVER NW ONTONAGON COUNTY AND WESTERN GOGEBIC COUNTY BASED PRIMARILY
ON LONGER FETCH INTO THESE AREAS. THE HIGHER TERRAIN OF MARQUETTE
COUNTY MAY ALSO PICKUP ANOTHER INCH OR TWO DURING THE MORNING. SNOW
WILL BE ON THE WANE IN THESE AREAS THROUGH THE AFTERNOON.

IT DOESNT APPEAR THAT ANY OTHER SIGNIFICANT STORMS WILL AFFECT THE
UPPER GREAT LAKES THROUGH THE REMAINDER OF THE UPCOMING WORK WEEK.
WEAK SURFACE RIDGE AXIS WILL CROSS THE AREA MONDAY NIGHT WITH WINDS
BECOMING SOUTHERLY ACROSS THE AREA ON TUESDAY AS NEXT WEAK SHORTWAVE
APPROACHES THE AREA. 85H TEMPS WILL REMAIN LOW ENOUGH -10 TO -12 FOR
LES TO DEVELOP OFF LAKE MI. WITH THE PRIMARY BAND TRANSIENT ENOUGH
EXPECT AMOUNTS TO ONLY BE IN THE 1 TO 3 INCH RANGE OVER SE
SCHOOLCRAFT COUNTY INTO LUCE COUNTY.

AS SURFACE TROF PASS THROUGH THE AREA LATE TUESDAY WINDS WILL
BRIEFLY BECOME MORE WESTERLY WHICH MAY ALLOW FOR SOME LIGHT LES TO
RETURN TO THE KEWEENAW. WINDS WILL THEN BACK SOUTHERLY AGAIN AS NEXT
QUICK MOVING SHORTWAVE AND SURFACE LOW RACES EASTWARD ACROSS
SOUTHERN ONTARIO ON THURSDAY. BEST FORCING FOR PRECIPITATION SHOULD
GENERALLY REMAIN NORTH OF THE AREA.

MEDIUM RANGE MODELS STILL INDICATING SOME POTENTIAL FOR A MORE
SIGNIFICANT STORM FOR NEXT WEEKEND BUT CONFIDENCE IN ANY DETAILS ARE
VERY LOW.  AS SEEN WITH THE CHALLENGES OF OUR CURRENT SYSTEM WHERE
THE INTERACTION OF NORTHERN AND SOUTHERN STREAM ENERGY WAS CRUCIAL
TO THE FORECAST AND NOT RESOLVED UNTIL JUST PRIOR TO THE
EVENT...TRYING TO GARNER ANY DETAILS ON A POTENTIAL SYSTEM A WEEK
AWAY IS A LOW CONFIDENCE PROPOSITION.
&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 652 AM EST SUN DEC 9 2012

EXPECT PREDOMINANT VFR CONDITIONS THROUGH AT LEAST THIS MORNING AT
ALL THE TAF SITES WITH A RIDGE OF HIGH PRES AND AXIS OF LOW LEVEL
DRY AIR DOMINATING. THEN LATER TODAY...THE APPROACH OF LOW PRES WILL
BRING SNOW AND LOWER CIGS/VSBYS SW-NE TO UPR MI. CONTINUED WITH
TREND TOWARD A SLOWER ONSET OF SN/LOWER CONDITIONS BASED ON
NUMERICAL MODEL TRENDS SHOWING A FARTHER S TRACK FOR THE LOW PRES
AND MORE RESILIENT DRY AIR OVER THE NORTHERN GREAT LAKES.
ALTHOUGH SAW IS FARTHER TO THE NE...UPSLOPE ESE WIND MIGHT RESULT IN
AN EARLIER ARRIVAL OF THE PCPN/MVFR CIGS. BY EARLY EVNG...CONDITIONS
SHOULD DETERIORATE TO IFR AT ALL 3 LOCATIONS AND CONTINUE OVERNIGHT.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE) ISSUED AT
532 AM EST SUN DEC 9 2012

AN AREA OF LOW PRESSURE MOVING OUT OF SOUTHEAST SOUTH DAKOTA WILL
MOVE THROUGH MN TODAY AND THEN MERGE WITH A LOW DEVELOPING IN THE
GREAT LAKES TO LEAVE A TROUGH OVER NORTHERN WISCONSIN. THIS TROUGH
WILL INCREASE WINDS OUT OF THE EAST AND THEN NORTHEAST TODAY AND
TONIGHT. AT THIS TIME...THINKING WINDS WILL BE IN THE 20-30KT
RANGE...ALTHOUGH THERE COULD BE A FEW GALE FORCE GUSTS TO 35KTS OVER
THE WEST AS THE TROUGH SHARPENS LATE TONIGHT. BEHIND THIS FEATURE...A
SERIES OF WEAK RIDGES AND TROUGHS WILL AFFECT LAKE SUPERIOR DURING
THE REST OF THE WORK WEEK AND KEEP WINDS BELOW 25KTS.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 7 AM EST
     MONDAY FOR MIZ006-007-013-014-085.

  WINTER WEATHER ADVISORY UNTIL 7 AM EST /6 AM CST/ MONDAY FOR
     MIZ004-010-084.

  WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 1 PM EST
     MONDAY FOR MIZ005.

  WINTER WEATHER ADVISORY UNTIL 5 PM EST /4 PM CST/ MONDAY FOR
     MIZ002-009.

  WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 7 AM EST
     MONDAY FOR MIZ001-003.

  WINTER WEATHER ADVISORY UNTIL 3 AM CST MONDAY FOR MIZ011-012.

LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

UPDATE...SRF
SHORT TERM...JLB
LONG TERM...MZ
AVIATION...JLB
MARINE...JLB
Hazardous weather outlook, Dec 9, 4:04 AM CST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
504 AM EST SUN DEC 9 2012

MIZ001>007-009>014-084-085-101200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
504 AM EST SUN DEC 9 2012 /404 AM CST SUN DEC 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL BRING SNOW TO THE ENTIRE AREA LATER TODAY
THROUGH THIS EVENING. THE SNOW WILL TRANSITION TO LAKE EFFECT SNOW
LATE TONIGHT NEAR LAKE SUPERIOR. LIGHT TO MODERATE SNOWFALL AMOUNTS
ARE EXPECTED ACROSS THE ENTIRE AREA. SEE THE LATEST WINTER WEATHER
MESSAGE OR WWW.WEATHER.GOV/MQT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LAKE EFFECT SNOW SHOWERS WILL CONTINUE ON MONDAY NEAR LAKES SUPERIOR
OF WESTERN AND CENTRAL UPPER MICHIGAN. AN ADDITIONAL ONE TO THREE
INCHES OF SNOW MAY ACCUMULATE OVER WESTERN GOGEBIC AND ONTONAGON
COUNTIES AND THE HIGHER TERRAIN OF MARQUETTE COUNTY.

LAKE EFFECT SNOW SHOWERS WILL DEVELOP OFF LAKE MICHIGAN IN EASTERN
UPPER MICHIGAN ON TUESDAY RESULTING IN LIGHT SNOWFALL ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS LATER TODAY THROUGH MONDAY WOULD BE GREATLY APPRECIATED.

LSZ162-240>251-263>267-101200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
504 AM EST SUN DEC 9 2012 /404 AM CST SUN DEC 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

A FEW GALE FORCE GUSTS TO 35 KNOTS ARE POSSIBLE OVER WESTERN LAKE
SUPERIOR LATE TONIGHT

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-101200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
504 AM EST SUN DEC 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Menominee

When
December 9, 11:00 AM CST to December 10, 10:00 AM CST
Where
Menominee forecast zone
Reported by
Public
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

Observers from near Powers, Daggett and Menominee measured four inches of snow in less than 12 hours.

Winter Weather, Southern Schoolcraft

When
December 9, 1:00 PM EST to December 10, 4:00 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
COOP Observer
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

The observers at Parent Bay and Cooks measured five inches of snow during the event.

Winter Weather, Delta

When
December 9, 1:00 PM EST to December 10, 3:00 AM EST
Where
Delta forecast zone
Reported by
COOP Observer
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

The observer in Stonington measured 4.5 inches during the event.

Winter Weather, Marquette

When
December 9, 3:00 PM EST to December 10, 7:00 AM EST
Where
Marquette forecast zone
Reported by
CoCoRaHS
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Spotters from Ishpeming to Negaunee measured between five and seven inches of snow during the event.

Winter Weather, Northern Houghton

When
December 9, 5:30 PM EST to December 10, 12:00 AM EST
Where
Northern Houghton forecast zone
Reported by
CoCoRaHS
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Spotters in Houghton measured between four and five inches of snow on the evening of the 9th.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420528, 420529, 420530, 420531, 420527.